Kentucky, 2007

Hail and Damaging Wind in Kentucky, May 4, 2007

May 4, 2007 · NWS LMK · 2 events in 2 counties and zones

A line of thunderstorms crossed central Kentucky, with a few exceeding severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of thunderstorms crossed central Kentucky, with a few exceeding severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 1:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 4, 1:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI MAY 4 2007

.SHORT TERM TONIGHT AND SATURDAY...

THE FORECAST PROBLEM FOR THIS FORECAST WILL BE EXPECTED
PRECIPITATION SATURDAY AFTERNOON.

AT 18Z TODAY AN UPPER LEVEL LOW WAS SPINNING OVER SOUTHEAST
MISSOURI. THIS SYSTEM WILL WEAKEN AS IT MOVES NORTHEAST INTO
KENTUCKY TONIGHT AND THEN DROPS SOUTHEAST INTO EASTERN TENNESSEE BY
SATURDAY AFTERNOON. AN ISSUE LATE THIS AFTERNOON IS IF A LINE OF
THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AIRMASS OVER WESTERN
KENTUCKY. IF SO WE EXPECT THUNDERSTORMS TO MOVE ACROSS THE SOUTH AND
EASTERN PORTION OF THE FORECAST AREA LATE THIS AFTERNOON AND
EVENING. WITH THE UPPER LOW PRESENT TONIGHT WE EXPECT WIDESPREAD
LIGHT RAIN ESPECIALLY OVER THE NORTHERN AND EASTERN PORTION OF THE
CWFA. IN THE WAKE OF THIS SYSTEM WE WILL STILL HAVE A LOW LEVEL
FRONTAL BOUNDARY DRAPED ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
SATURDAY AFTERNOON. WITH THE UNSTABLE CONDITIONS THUNDERSTORMS
SHOULD DEVELOP WITH THE GREATEST CONCENTRATION ALONG THE BOUNDARY.
THE STORMS WILL BE SCATTERED SO WILL KEEP POPS IN THE CHANCE
CATEGORY... DIMINISHING LATE IN THE DAY.

TEMPERATURE HAVE RISEN INTO THE LOWER 80S ACROSS THE SOUTHERN CWFA
IN AREAS WHERE SOME SUNSHINE HAS OCCURRED WHILE OVER THE NORTH
READINGS HAVE REMAINED IN THE UPPER 60S. WIDESPREAD CLOUD COVER WILL
KEEP TEMPERATURES IN THE LOW AND MID 60S TONIGHT. LOW CLOUDS WILL
HELP PREVENT STORM DEVELOPMENT SATURDAY BUT WE EXPECT TO SEE BROKEN
CLOUDS DURING THE AFTERNOON... ESPECIALLY OVER THE WEST WHERE
TEMPERATURES WILL WARM INTO THE LOWER 80S.  --JA

.LONG-TERM (SAT NIGHT THRU FRI NIGHT)...

.SAT NIGHT...
MEANDERING BOUNDARY WILL BE SLOWLY BE PUSHED SW MORE IN THE FORM OF
A BACK DOOR COOL FRONT. A 1036 SURFACE HIGH OVER QUEBEC WILL SLOWLY
BRING AN EXIT TO COPIOUS CLOUD COVER. ENOUGH OF GRADIENT TO KEEP FOG
FROM BEING A MAJOR PROBLEM.

.SUN THRU TUE...
DEW POINTS ARE DROPPING FROM E-NE WIND FLOW ASSOCIATED WITH NEW
ENGLAND RIDGING.  THIS WILL ALSO SET UP A NE TO SW TEMP GRADIENT
WITH THE COOLEST AIR EAST OF I65 AND N OF I64. COOLER EASTERLY WINDS
ARE REFLECTED IN MAV TEMPS...WHICH I GENERALLY WENT WITH. EXPECT A
PLEASANT DAY ON MONDAY WITH H5 OMEGA BLOCK PATTERN CONTINUING WITH
HERCULEAN ANTICYCLONE OVERHEAD AND LOWS OFF CAPE HATTERAS AND ONE IN
THE LAND OF ENCHANTMENT. THIS PATTERN WILL BRING M/SUNNY DAYS AND
NEAR NORMAL AND COOLER NIGHTS. SERN AREAS WILL BE COOLER AND LIKELY
SEE RIDGE/VALLEY SPLITS FOR SEVERAL NIGHTS...SO PLACES LIKE
MARIBONE AND JAMESTOWN MAY SEE SOME UPPER 40S.

RIDGE ALOFT WILL SUPPRESS ANY CONVECTIVE DEVELOPMENT. SOUTHEASTERLY
FLOW RESUMES ON TUE AND WEDNESDAY....SO TEMPS WILL COME UP A FEW
DEGREES. WEDNESDAY LOOKS LIKE THE WARMEST DAY OF THE WEEK. DAYTIME
TEMPS WARM TO AROUND 80 ON MONDAY AND MID 80S TUESDAY.

.WED AND WED NIGHT...

DROPPED POPS TO 14% ON WEDNESDAY AND WEDNESDAY NIGHT AS RIDGE IS
FORMIDABLE TO SURVIVE APPROACH OF 1ST SHORT WAVE MOVING OUT OF THE
CENTRAL PLAINS. THE RIDGE WILL BREAK DOWN SLIGHTLY AND ALLOW
DISTURBANCE TO PASS INTO THE LAND OF LINCOLN. BEST CHANCES OF ARE N
AND NW OF CWA.

.THU AND FRI...

ENSEMBLE MEANS ARE MORE IN LINE THAN YESTERDAYS 12Z RUN WITH LONG
WAVE TROUGH AND SPECIFICALLY UPPER LEVEL LOW SLIDING EWD FROM THE
SHOW ME STATE AND INTO THE RIDGE.  THIS IS MORE THAN ENOUGH TO BREAK
DOWN THE RIDGE BY THURSDAY. UPPER LOW WL SWING THROUGH THROUGH
SOMETIME ON FRIDAY...AND WILL TAKE ADVANTAGE OF MOISTURE RETURN AND
INSTABILITY...TO KEEP CHC POPS ON THU AND HAVE INCLUDED THEM ON FRI
TOO.

COORDINATED WITH BNA...ILN...IND...PAH...AND JKL.

JDG

.AVIATION (FOR 18Z TAFS)...

AN UPPER LEVEL LOW OVER SOUTHEAST MISSOURI AT 17Z WILL MOVE ACROSS
KENTUCKY OVERNIGHT AND SHIFT TO THE EAST SATURDAY. THE CONCERN FOR
LATE THIS AFTERNOON WILL BE WHETHER A LINE OF THUNDERSTORMS WILL
DEVELOP OVER WESTERN KENTUCKY IN THE UNSTABLE AIRMASS AND MOVE EAST.
IF THIS OCCURS IT WOULD PRIMARY AFFECT THE BWG TAF AFTER 21Z. A MORE
WIDESPREAD RAIN EVENT IS EXPECTED OVERNIGHT AS THE FORE MENTIONED
LOW MOVES OVER KENTUCKY. THIS WILL ALSO PRODUCE AT LEAST MVFR CIGS
AND VSBYS AFT 00Z. --JA

&&

LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 4, 1:50 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT FRI MAY 4 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
350 PM EDT (250 PM CDT) FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HORUS...WITH HEAVY RAIN...GUSTY WINDS...SMALL HAIL AND
DANGEROUS LIGHTNING BEING THE MAIN HAZARDS. AN ISOLATED SEVERE STORM
IS POSSIBLE THROUGH 8 PM EDT ACROSS CENTRAL KENTUCKY...WITH THE MAIN
THREAT BEING HAIL UP TO THE SIZE OF QUARTERS.

RAINFALL AMOUNTS OF UP TO ONE INCH IN HEAVIER STORMS ARE POSSIBLE IN
LESS THAN ONE HOUR. FORTUNATELY...THE STORMS ARE MOVING SWIFTLY...SO
MAJOR FLOODING IS NOT EXPECTED. SOME AREAS MAY PICK UP AN ADDITIONAL
ONE TO TWO INCHES OF RAIN BY LATE TONIGHT...SO MINOR FLOODING ISSUES
MAY ARISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

SATURDAY MORNING LOOKS WET WITH MORE SHOWERS AND THUNDERSTORMS AS A
FRONT MEANDERS ACROSS THE AREA. THE STORMS SHOULD DECREASE IN
COVERAGE AROUND MIDDAY. HOWEVER...WITH SOME AFTERNOON HEATING SOME
STORMS COULD BECOME STRONG...PRODUCING SMALL HAIL...GUSTY
WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF FLOODING...WATER OVER
ROADWAYS...SMALL HAIL AND GUSTY WINDS.

JDG/AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Green

When
May 4, 2:25 PM CST
Where
Green County, 7 mi W of Greensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -85.627

Thunderstorm Wind, Casey

When
May 4, 3:26 PM EST
Where
Casey County, 3 mi NE of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.351, -84.911

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27585, 27586.